Alert archive / Missouri / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 112, NWS St. Louis, MO

July 19, 2020Callaway County, Cole County, Osage County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Jul 19, 2020, 5:13 PM CDT for Callaway County, Cole County, Osage County, Missouri. It was in force for 47 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 19, 2020, 5:13 PM CDT (22:13 UTC)
Expired
Jul 19, 2020, 6:00 PM CDT
In force
47 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Callaway County, MO, Cole County, MO, Osage County, MO

The radar

The St Louis radar (KLSX), 135 km from the middle of the area, began a volume at 22:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 19, 5:15 PM CDTTSTM WND DMG1 Sw Jefferson City, MOA LARGE TREE WAS DOWN NEAR STADIUM AND SOUTHWEST BLVD. HIGHWAY 50 INUNDATE WITH WATER IN DOWNTOWN JEFFERSON CITY. SEVERAL YARDS HAVE STANDING WATER. TIME ESTIMATED BY RADAR.
Jul 19, 5:15 PM CDTTSTM WND DMG1 Sw Jefferson City, MOCORRECTS PREVIOUS TSTM WND DMG REPORT FROM 1 SW JEFFERSON CITY. A LARGE TREE WAS DOWN NEAR STADIUM AND SOUTHWEST BLVD. HIGHWAY 50 INUNDATE WITH WATER IN DOWNTOWN JEFFERSON CITY. SEVERAL YARDS HAVE STANDING WATER. TIME ESTIMATED BY RADAR. WIDESPREAD TREE LIMBS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 10.2 hours before the alert went out and 235 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2020-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1116 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2020-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -64 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1116 J/kg
Mixed-layer CIN
-85 J/kg
Mixed-layer LCL
965 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-64 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

667 
WUUS53 KLSX 192213
SVRLSX
MOC027-051-151-192300-
/O.NEW.KLSX.SV.W.0112.200719T2213Z-200719T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
513 PM CDT Sun Jul 19 2020

The National Weather Service in St Louis has issued a

* Severe Thunderstorm Warning for...
  Cole County in central Missouri...
  Southwestern Callaway County in central Missouri...
  West central Osage County in central Missouri...

* Until 600 PM CDT.

* At 513 PM CDT, a severe thunderstorm was located over Jefferson
  City, moving northeast at 5 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Jefferson City, Holts Summit, Wardsville, St. Martins, Taos,
  Russellville, Westphalia, Lake Mykee Town, Centertown, Brazito,
  Lake Mykee, Lohman, Wainwright, Elston, Schubert, Osage City,
  Tebbetts, Loose Creek and Bonnots Mill.

This also includes Clarks Hill/Norton Historic Site and Jefferson
Landing Historic Site.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in St Louis.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3863 9242 3867 9229 3865 9226 3865 9222
      3869 9222 3872 9211 3863 9195 3841 9195
      3845 9248
TIME...MOT...LOC 2213Z 235DEG 5KT 3855 9218 

HAIL...0.75IN
WIND...60MPH
 
$$

TES
1 follow-up statement
443 
WWUS53 KLSX 192257
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
557 PM CDT Sun Jul 19 2020

MOC027-051-151-192307-
/O.EXP.KLSX.SV.W.0112.000000T0000Z-200719T2300Z/
Cole MO-Callaway MO-Osage MO-
557 PM CDT Sun Jul 19 2020

...THE SEVERE THUNDERSTORM WARNING FOR COLE...SOUTHWESTERN CALLAWAY
AND WEST CENTRAL OSAGE COUNTIES WILL EXPIRE AT 600 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds and heavy rain are still possible with this thunderstorm.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
St Louis.

LAT...LON 3863 9242 3867 9229 3865 9226 3865 9222
      3869 9222 3872 9211 3863 9195 3841 9195
      3845 9248
TIME...MOT...LOC 2257Z 235DEG 5KT 3858 9212 

$$

TES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 2:10 PM CDT, 3 hours 3 minutes earlier.

Area forecast discussion, Jul 19, 2:10 PM CDT, 3 hours 3 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
210 PM CDT Sun Jul 19 2020

.SHORT TERM...  (Through Late Monday Night)
Issued at 210 PM CDT Sun Jul 19 2020

Cold front has now moved to near Springfield Illinois to Columbia
line. Satellite imagery is showing a well developed CU field
along and south of this front in an area where the SPC
mesoanalysis shows MLCAPES of 2500-3500+ J/kg with little CINH.
The HRRR has been consistent in developing thunderstorms along the
front between 21-23Z, so kept likely PoPs for late this afternoon
into this evening. There remains the possibility of one or two
severe thunderstorms given the amount of instability, with a wet
microburst and hail up to the size of quarters being the main
concerns.

Thunderstorms will continue through at least mid evening before they
begin to weaken with the loss of daytime heating and passage of weak
mid level vort max that is currently over eastern Kansas. Then
focus for convection will shift for additional storms developing
across western Missouri later tonight as a broad 25kt low level
jet sets up. These storms will move east into the CWA tomorrow
morning as the jet veers to the northeast. There will be some
threat for locally heavy rainfall given the PWATS around 2" and
deep warm cloud layers, particularly if any storms train.
Additional storm development is possible tomorrow afternoon along
the front in the unstable atmosphere. On late Monday night, there
will be another weak shortwave move along the front as a low level
jet sets up bringing another MCS potential.

Even though it will be humid tomorrow, expect highs to be mainly in
the 80s tomorrow with the clouds and rain potential so will not
extend the heat advisory. Lows the next two nights will be around
70.

Britt

.LONG TERM...  (Tuesday through Next Sunday)
Issued at 210 PM CDT Sun Jul 19 2020

There remains relatively good agreement between the EPS and GEFS
means Tuesday into this weekend. The front will still likely be
stalled across Missouri and Illinois Tuesday into Thursday. The
front will lie beneath zonal flow with several low amplitude
shortwave troughs moving through the region. CIPS severe analogs
suggest that there will at least some chance for severe weather
during this time period given the very unstable atmosphere on the
southern edge of the westerlies. In addition, still expect the
threat of MCSs in a high PWAT atmosphere which will bring the
threat for locally heavy rainfall. By Friday, the front will move
north of the area as both the ensembles are still showing a 594dm
high building over the central CONUS next weekend. Forecast
guidance by next weekend suggest highs will be in the mid 90s.

Britt

&&

.AVIATION...  (For the 18z TAFs through 18z Monday Afternoon)
Issued at 1213 PM CDT Sun Jul 19 2020

Thunderstorms are expected to develop along this afternoon along a
cold front that is moving south and will affect KCOU and the St.
Louis area terminals between 21-03Z. These storms will have the
potential to bring to cause MVFR/possible IFR visibilities or
ceilings in heavy rain and possible wind gusts over 35KTS. There
should be a lull in the showers and thunderstorms later this
evening into the overnight hours before there will before more
storms more into the area from the west after 12Z on Monday
morning, but confidence is not high enough to include in the TAFs
at this point.

Britt

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Heat Advisory until 7 PM CDT this evening for Audrain MO-Boone
     MO-Callaway MO-Cole MO-Crawford MO-Franklin MO-Gasconade MO-
     Iron MO-Jefferson MO-Lincoln MO-Madison MO-Moniteau MO-
     Monroe MO-Montgomery MO-Osage MO-Pike MO-Ralls MO-Reynolds
     MO-Saint Charles MO-Saint Francois MO-Saint Louis City MO-
     Saint Louis MO-Sainte Genevieve MO-Warren MO-Washington MO.

IL...Heat Advisory until 7 PM CDT this evening for Bond IL-Calhoun IL-
     Clinton IL-Fayette IL-Greene IL-Jersey IL-Macoupin IL-
     Madison IL-Marion IL-Monroe IL-Montgomery IL-Pike IL-
     Randolph IL-Saint Clair IL-Washington IL.

&&

WFO LSX
Hazardous weather outlook, Jul 19, 2:35 PM CDT, 2 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
235 PM CDT Sun Jul 19 2020

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-201945-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
235 PM CDT Sun Jul 19 2020

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

Thunderstorms are likely this evening, particularly along an front
near Interstate 70. A few of them could become severe, with hail up
to the size of quarters, damaging wind gusts to 60 mph and locally
heavy rainfall that could lead to flash flooding.

Another round of thunderstorms is possible late tonight across
parts of central Missouri.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Periods of thunderstorms are now likely Monday through Wednesday as
the cold front stalls across the region. Locally heavy rainfall is
possible.

There is a chance of thunderstorms Thursday into Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible tonight.

Britt

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 4:11 PM CDTSevere Thunderstorm WarningLSXMoniteau49 min
Jul 19, 4:32 PM CDTSevere Thunderstorm WarningLSXMontgomery43 min
Jul 19, 4:35 PM CDTFlash Flood WatchLSXBoone, Callaway, Cole, Franklin, Gasconade, Jefferson and 8 more8 hr
Jul 19, 5:23 PM CDTFlash Flood WarningLSXBoone, Callaway, Cole, Moniteau6 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.